Many Prescription Drugs Deprive Your Body Of Certain Vitamins And Minerals

August 15, 2018

© Dmitriy Shironosov | Dreamstime

It's is common for many prescription drugs to come with side effects, such as drowsiness, dry mouth and apparently vitamin loss.  Many people, including some doctors, may not realize is that lifesaving medication could also be depriving you of vital minerals and vitamins, leading to symptoms such as fatigue, hair loss, depression, loss of sex drive and muscle pains. Vitamin and mineral deficiencies as side-effects of medication don’t get as much attention from doctors, pharmacists or patients as they should. For instance, Proton pump inhibitors (PPI), such as Prilosec, prescribed for heartburn and also to prevent stomach ulcers, reduces the body's absorption of iron, calcium and magnesium, vitamins C and B12. Lack of calcium can lead, in the long term, to osteoporosis and lack of magnesium can lead to muscle cramps and loss of appetite. People on a statin to lower cholesterol should know that the drug blocks the release of an enzyme called co-enzyme Q10, which is needed for energy production, particularly in muscles, including the heart. Low levels of CoQ10 can cause leg cramps and, less commonly, muscle weakness, memory problems and shortness of breath. Women on contraceptives could be missing out on folic acid, vitamins B2, B6, B12, C, and E, magnesium, selenium and zinc. Using a corticosteroid has a major effect on the absorption of calcium and vitamin D and while antibiotics clear up bacteria infections, they also deprive the body of sodium, potassium, vitamin C and zinc.  If you are concerned over vitamin and mineral loss taking any medication, you should discuss it with your doctor to come up with a regime to battle the loss with vitamin and mineral supplements.

SOURCE: Daily Mail

See and hear more from the 98.5 KTK Morning Show

98.5 KTK Morning Show Podcast